Lidocaine Toxicity

From BME Encyclopedia
Jump to: navigation, search

The "official" maximum dose for lidocaine (Xylocaine is a brand name) is 5mg/kg (or 7mg/kg if it's got epinephrine in it). For example, if you weigh 65 kg (about 145 pounds), that means your maximum dose is 325mg. If you are using 2% plain Xylocaine (which has 20mg/cc), this means the maximum injectable amount is just over 16cc (a small bottle is 50cc).

Lidocaine easily crosses from the blood to the brain, so, if an overdose has occurred, the following symptoms will probably show up first: headache, tinnitus (ringing in the ears), facial twitches, lightheadedness, a metallic taste, and numbness of the lips and tongue. In higher doses, there may also be seizures, unconsciousness, apnea, and CV collapse. At the highest doses, heart failure occurs.

Please note the numbers listed above are "conservative." Other studies suggest that lidocaine toxicity may not occur in some people until 50mg/kg (ten times as high!) is reached. In either case, watch for the CNS complications (metallic taste, tinnitis, etc.) — if they occur, stop injecting immediately, monitor the client, and make sure it doesn't get worse.

Milder reactions are possible as well. One reader writes:

"I am experiencing a toxic response to daily use of lidocaine patches over a period of many months. I have been seen by a pain specialist who signed off on the Rx each month. I have been experiencing: exhaustion, blurred vision, tinnitus, horrible metallic taste in my mouth, nausea, diarehha, numbness of tongue, blurred vision (x3 episodes), difficulty in concentration, and agitation. He was also giving me injections, which included cortizone and lidocaine. Initially, I thought I had the flu. When the exhaustion continued, I decided to see my GP. On the 17th of this month, I suddenly recalled that the doctor had asked me if I had a metallic taste in my mouth during injections. I read the patch brochure, ripped off the patch, and saw my GP."

Lidocaine toxicity is estimated to affect between 1 in 1000 to 1 in 500 patients.

Personal tools